Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 23, NWS Birmingham, AL

August 9, 2023St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 9, 2023, 8:40 PM CDT for St. Clair County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 8:40 PM CDT (01:40 UTC)
Expired
Aug 9, 2023, 11:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3565 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3565 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
2.0
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted.

985 
WGUS54 KBMX 100140
FFWBMX
ALC115-100445-
/O.NEW.KBMX.FF.W.0023.230810T0140Z-230810T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
840 PM CDT Wed Aug 9 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central St. Clair County in central Alabama...

* Until 1145 PM CDT.

* At 840 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pell City, Leeds, Moody, Springville, Odenville, Lincoln, 
  Margaret, Argo, Ashville, Branchville, Bald Rock, Harrisburg, 
  Logan Martin Lake, Chula Vista, St. Clair Springs, Wattsville, 
  Caldwell, Cropwell and St. Clair County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3356 8655 3362 8655 3362 8654 3366 8653
      3371 8652 3374 8654 3377 8654 3377 8656
      3380 8656 3383 8645 3382 8643 3385 8639
      3382 8624 3361 8619 3361 8620 3360 8618
      3359 8622 3354 8619 3352 8623

FLASH FLOOD...RADAR INDICATED

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:30 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 4:30 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
430 PM CDT Wed Aug 9 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 111 PM CDT WED AUG 9 2023

This afternoon and evening...an area of thunderstorms is expected to
move across northern Alabama through the early evening.
Instabilities will start off around 3000 to 4000 J/kg this
afternoon, with PW values around the 90th percentile. Though
shear will start off low, values are expected to increase to
around 50 or so knots by mid afternoon as the area of storms
approaches the northern counties. High res models bring activity
into the northwest around 3 pm and moving through mainly the
northern half of central Alabama the rest of the afternoon and
evening. Any of this activity could produce strong storms with
rotating storms possible from so much shear expected. Damaging
winds would be the main threat. In the southern half of the area
this afternoon, in areas away from the influence of the cluster
of storms across northern Alabama, diurnally driven isolated to
scattered showers and thunderstorms could move through the area.
With instabilities so high, a few storms could be strong to
severe, though the chances are lower. Damaging winds would again
be the main threat.

Models show a break late this evening through around midnight.
Another wave of storms is expected to move from western TN into
northwest central Alabama between midnight and 2 am. From here,
the line will move very quickly east and move out of the state by
3 or 4 am. Shear will be very high, though instabilities will be
limited. The strength of these storms highly depends on what
activity occurs across the northern counties this afternoon and
how much the area can be worked through. Damaging winds will be
possible with any strong to severe storms overnight.

A boundary will then move into the state bringing a chance for
more convection through the rest of the day on Thursday. Exact
timing and location of the boundary and storm development could
change, but for now, scattered showers and thunderstorms will be
possible through the morning and afternoon across the northern
half of the state. There will be enough shear, moisture, and
instabilities remaining for a few severe storms to be possible.
The boundary is expected to continue to weaken through the day,
with more isolated storms possible in the southern half of the
area through the afternoon.

Heat indices will again be in the triple digits across the south
today, with a Heat Advisory to remain in effect. Tomorrow, heat
indices will be 105 in several counties in the south, south of the
boundary. Will continue the Heat Advisory for now through the
evening, though depending on cloud cover tomorrow, a few of the
northern counties in the Advisory may need to be cancelled early.

24

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 406 PM CDT WED AUG 9 2023

No major changes were made to the extended. Scattered storms will
remain possible for Friday night with NW flow around the N Gulf
upper ridge. NW flow continues for the weekend but with a tad less
low level moisture with the upper ridge expanding N and NW.
Diurnal storms will remain possible over the weekend. A front is
progged to move into AL Mon into Tue with continued storms chances
along and ahead of the boundary. Depending on how far S the
boundary gets, extended guidance tries to bring some drier air at
the least into the NRN counties for the middle of next week
across the N half of C AL. This should help the humidity at the
least.

08

Previous long-term discussion:
(Thursday through Tuesday)
Issued at 345 AM CDT WED AUG 9 2023

Thursday and Friday.

Mid-level ridging will begin to build over Central Gulf of Mexico
to begin the long-term forecast period while a more zonal flow
pattern aloft will allow more disturbances to move east from over
the Central Plains to over the Mid-South and Tennessee Valley
Regions through the day Thursday. Expect chances for showers and
thunderstorms to be highest across the far northern counties with
lower chances further south. A shortwave trough will move east
over the Southern Appalachians on Friday, resulting in the better
chances for shower and thunderstorm activity being across the
northern and eastern counties.

Saturday through Tuesday.

The mid-level ridging will continue to gradually amplify further
on Saturday, resulting in a more isolated coverage of shower and
thunderstorm activity each day through the weekend. Global model
solutions begin to diverge significantly toward Monday with regard
to ridge strength over our area along with the amplification of
an upper low over Northeast Canada and potential compact mid-level
low over the Northern Plains. General trends are for the ridging
over us to weaken to an extent, permitting some increase in PoPs
across the south/southeast counties by Tuesday.

Hazard assessment... heat concerns continue.

Heat will remain the story through the extended forecast period
with heat indices around 105 expected across the southern half of
the area on Thursday, followed by all but the far north/northeast
on Friday with potential for values near 100 south. Values will be
around 105 degrees for most of the area Saturday and Sunday with
values again near 110 far south. Some limited relief may
materialize across the far north/northeast counties Monday while
the rest of the area will continue to experience values over 105
degrees with readings close to 110 possible far southeast and far
west. Some reduction in the heat indices across the northern half
of the area may materialize on Tuesday, but it is good to remain
cautious given the aforementioned spread in guidance solutions
this far out.

05

&&

.AVIATION...
(18Z TAFS)
Issued at 111 PM CDT WED AUG 9 2023

An area of storms is expected to move across the northern half of
Alabama through the evening. Activity should remain just north of
KBHM, KANB, and KASN, though a few stray showers and thunderstorms
could move to each site. Exact movement and timing of any
activity over any TAF site is low confidence for now so included
VCSH and will update when needed. At KMGM and KTOI this afternoon,
isolated diurnally driven convection is possible. Included VCSH
again for uncertainties in timing and location of any activity.
Overnight through Thursday, a boundary will move south with waves
of activity expected. Timing and coverage of activity overnight
will depend on how much the environment is worked through from
each wave before that.

24

&&

.FIRE WEATHER...

Chances for showers and thunderstorms will remain higher across
the northern counties through Friday, followed by isolated to
scattered activity expected across the area over the weekend and
into early in the next work week. Minimum relative humidity
values will be in the 45 to 65 percent range on Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  90  70  92 /  50  50  50  40
Anniston    72  91  72  92 /  50  50  50  50
Birmingham  74  91  74  92 /  50  50  50  50
Tuscaloosa  75  91  74  93 /  40  40  40  50
Calera      75  92  75  92 /  40  40  50  50
Auburn      75  91  75  91 /  20  30  30  50
Montgomery  77  96  76  96 /  20  30  30  50
Troy        75  97  76  97 /  10  20  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Thursday for the following
counties: Autauga-Barbour-Bibb-Bullock-Chilton-Dallas-Elmore-
Greene-Hale-Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-Pike-
Russell-Sumter-Tuscaloosa.

&&

SHORT TERM...24
LONG TERM....08
AVIATION...24
Hazardous weather outlook, Aug 9, 2:17 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
217 PM CDT Wed Aug 9 2023

ALZ011>015-017>050-102230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
217 PM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms, with damaging winds and large hail, are
possible across Central Alabama into the evening hours. Additional
severe storms are possible after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible across portions of Central Alabama
on Thursday. Storms will pose a threat of damaging wind gusts.

Heat indices will approach 105 degrees across southern portions of
Central Alabama through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through and Thursday.

In the hours before

Local storm report, Aug 9, 7:00 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
700 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tstm Wnd Dmg     1 WNW Hamilton          34.14N 88.00W
08/09/2023                   Marion             AL   Emergency Mngr

            Tree with power lines down on Spring Street
            in Hamilton, AL.

&&

Serre
Local storm report, Aug 9, 7:08 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Birmingham AL
708 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tstm Wnd Dmg     1 WNW Hamilton          34.14N 88.00W
08/09/2023                   Marion             AL   Emergency Mngr

            Tree with power lines down on Spring Street
            in Hamilton, AL.

0425 PM     Tstm Wnd Dmg     3 WNW Weston            34.18N 88.08W
08/09/2023                   Marion             AL   Fire Dept/Rescue

            A tree was blown down and blocking the
            roadway.

0517 PM     Hail             Rickwood Caverns        33.88N 86.86W
08/09/2023  E1.25 inch       Blount             AL   Public

0522 PM     Tstm Wnd Dmg     3 SE Remlap             33.81N 86.57W
08/09/2023                   Blount             AL   Public

            Several trees down on Pine Mountain Road
            near Remlap, AL.

0523 PM     Hail             1 WNW Smoke Rise        33.89N 86.85W
08/09/2023  E2.00 inch       Blount             AL   Public

            Pics from Smoke Rise.

0529 PM     Hail             1 E Hayden              33.90N 86.74W
08/09/2023  E1.00 inch       Blount             AL   Public

0533 PM     Hail             1 WNW Hayden            33.90N 86.76W
08/09/2023  E1.75 inch       Blount             AL   Fire Dept/Rescue

&&
Local storm report, Aug 9, 7:15 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
715 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tstm Wnd Dmg     2 SW Riverside          33.59N 86.23W
08/09/2023                   St. Clair          AL   Emergency Mngr

            Tree on the road near the intersection of US
            HWY 78 and KOA Road.

&&

Serre
Local storm report, Aug 9, 7:34 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
734 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Tstm Wnd Gst     Russell Field Airport   32.92N 85.96W
08/09/2023  E46 MPH          Tallapoosa         AL   AWOS

            46 mph wind gust at the Alexander City
            Airport AWOS site.

&&

Serre
Local storm report, Aug 9, 7:36 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
736 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Hail             2 W Russell Field Airpo 32.91N 85.99W
08/09/2023  E1.25 inch       Tallapoosa         AL   Public

&&

MAL
Local storm report, Aug 9, 8:16 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
816 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Tstm Wnd Dmg     3 WNW Corinth           33.48N 85.63W
08/09/2023                   Randolph           AL   Emergency Mngr

            Trees down over the northern part of
            Randolph County, generally between County
            Road 29 and County Road 313.

&&

Serre

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:05 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa70 min
Aug 9, 7:07 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXClay, Talladega54 min
Aug 9, 7:20 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph55 min
Aug 9, 7:24 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair51 min
Aug 9, 7:26 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega64 min
Aug 9, 7:35 PM CDTAreal Flood AdvisoryBMXCalhoun, Talladega3 hr
Aug 9, 7:37 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Aug 9, 7:44 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa50 min
Aug 9, 8:05 PM CDTSevere Thunderstorm WarningBMXChambers40 min
Aug 9, 8:11 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby64 min
Aug 9, 8:16 PM CDTSevere Thunderstorm WarningBMXRandolph44 min
Aug 9, 8:24 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa81 min
Aug 9, 8:46 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega44 min
Aug 9, 8:50 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXShelby, Talladega55 min
Aug 9, 9:18 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXCoosa72 min
Aug 9, 10:09 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa48 min
Aug 10, 1:42 AM CDTSpecial Weather StatementBMXMarion63 min
Aug 10, 2:21 AM CDTSpecial Weather StatementBMXMarion, Winston54 min
Aug 10, 2:23 AM CDTSpecial Weather StatementBMXFayette, Lamar, Walker67 min
Aug 10, 3:24 AM CDTSpecial Weather StatementBMXBlount36 min
Aug 10, 3:58 AM CDTSpecial Weather StatementBMXDeKalb47 min
Aug 10, 6:34 AM CDTSpecial Weather StatementBMXShelby26 min
Aug 10, 7:00 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair, Shelby3 hr

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.